The Virginia Department of Health says it has confirmed that a southwest Virginia resident has died from a severe lung injury associated with vaping. The victim died at a Greensboro, North Carolina medical center; health privacy laws prevent state officials from releasing his or her name. At least 12 other deaths attributed to e-cigarette use have been reported in ten other states.
NEWS RELEASE: Today, the Virginia Department of Health (VDH) confirmed that a Virginia resident has died in the outbreak of severe lung injury associated with e-cigarette use or “vaping.” This death was reported by Cone Health in Greensboro, N.C. on September 26, 2019.
“I am deeply saddened to announce the first death of a Virginia resident related to this outbreak. Our thoughts are with the family during this difficult time,” said State Health Commissioner M. Norman Oliver, MD, MA. The decedent was an adult from the southwest region. To protect patient confidentiality, VDH will not release additional details.
As of September 30, 2019, there have been 31 lung injury cases, including the death, in Virginia. Nationally, the Centers for Disease Control and Prevention (CDC) reports 805 cases from 46 states and one U.S. territory, as of September 24, 2019. Twelve other deaths have been confirmed in 10 states.
The cause of this outbreak is unknown. VDH recommends that people who are concerned about lung injuries associated with e-cigarette use or vaping refrain from using e-cigarette products. Regardless of the ongoing investigation, people who use e-cigarette products should not buy these products off the street and should not modify e-cigarette products or add any substances that are not intended by the manufacturer.
E-cigarette products should never be used by youth, young adults, pregnant women, or adults who do not currently use tobacco products. In addition to other potentially harmful chemicals, most e-cigarettes contain nicotine. Nicotine is highly addictive and can harm brain development. People who do use e-cigarette products should monitor themselves for symptoms (e.g., cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain, fever) and promptly seek medical attention or call a poison control center at 1-800-222-1222 if symptoms develop.